, Volume 18, Issue 2, pp 179–190 | Cite as

On the asymptotic distribution of the multinomial maximum with an increasing number of classes

  • C. Houdré
  • H. Huynh
  • L. Peng


The multinomial maximum is of current interest in several areas of probability and statistics. In the present paper, the asymptotic distribution of the multinomial maximum with an increasing number of classes is discussed. With appropriate assumptions and a natural standardization, the limiting law is shown to be a Gumbel distribution.


Gumbel distribution Limit Multinomial maximum 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Alam, K., Feng, Z.: Estimating probability of occurrence of the most likely multinomial event. J. Stat. Plan. Inf. 59, 257–277 (1997)CrossRefMATHMathSciNetGoogle Scholar
  2. Barton, D.E., David, F.N.: Combinatorial extreme value distributions. Mathematika 6, 63–76 (1959)CrossRefMATHMathSciNetGoogle Scholar
  3. Bod, R.: Beyond Grammar. An Experience-Based Theory of Language. Center for the Study of Language and Information-Stanford, California (1998)Google Scholar
  4. Diaconis, P., Graham, R.: The Analysis of sequential experiments with feedback to subjects. Ann. Stat. 9, 3–23 (1981)CrossRefMATHMathSciNetGoogle Scholar
  5. Ethier, S.N.: Testing for favorable numbers on a Roulette wheel. J. Am. Stat. Assoc. 77, 660–665 (1982)CrossRefMATHMathSciNetGoogle Scholar
  6. Freeman, P.R.: Exact distribution of the largest multinomial frequency. Appl. Stat. 28, 333–336 (1979)CrossRefMATHMathSciNetGoogle Scholar
  7. Good, I.J.: Saddle-point methods for the multinomial distribution. Ann. Math. Stat. 28, 861–881 (1957)CrossRefMATHMathSciNetGoogle Scholar
  8. Greenwood, R.E., Glasglow, M.O.: Distribution of maximum and minimum frequencies in a sample drawn from a multinomial distribution. Ann. Math. Stat. 21, 416–424 (1950)CrossRefMATHGoogle Scholar
  9. Johnson, N.L.: An approximation to the multinomial distribution, some properties, and applications. Biometrika 47, 93–102 (1960)CrossRefMATHMathSciNetGoogle Scholar
  10. Johnson, N.L., Kotz, S.: Discrete Distributions. Houghton Mifflin, New York (1969)MATHGoogle Scholar
  11. Johnson, N.L., Young, D.H.: Some applications of two approximations to the multinomial distribution. Biometrika 47, 463–469 (1960)CrossRefMATHGoogle Scholar
  12. Kolchin, V.F., Sevast’yanov, B.A., Chistyakov, V.P.: Random Alloacations. V.H. Winston & Sons, Washington, D.C. (1978)Google Scholar
  13. Kozelka, R.M.: Approximate upper percentage points for extreme values in multinomial sampling. Ann. Math. Stat. 27, 507–512 (1956)CrossRefMATHMathSciNetGoogle Scholar
  14. Leadbetter, M., Lindgren, G., Rootzén, H.: Extremes and Related Properties of Random Sequences and Processes. Springer, New York (1983)CrossRefMATHGoogle Scholar
  15. Levin, B.: On calculations involving the maximum cell frequency. Commun. Stat. 12, 1299–1327 (1983)CrossRefMATHGoogle Scholar
  16. Mallows, C.L.: An inequality involving multinomial probabilities. Biometrika 55, 422–424 (1968)CrossRefMATHGoogle Scholar
  17. Olkin, I., Sobel, M.: Integral expressions for tail probabilities of the multinomial and negative multinomial distributions. Biometrika 52, 167–179 (1965)CrossRefMATHMathSciNetGoogle Scholar
  18. Patil, G.P., Taillie, C.: Diversity as a concept and its measurement. J. Am. Stat. Assoc. 77, 548–561 (1982)CrossRefMATHMathSciNetGoogle Scholar
  19. Riordan, J.: An Introduction to Combinatorial Analysis. Wiley, New York (1958)MATHGoogle Scholar
  20. Rukhin, A.: Gamma distribution order statistics, maximal multinomial frequency and randomization designs. J. Stat. Plan. Inf. 136, 2213–2226 (2006)CrossRefMATHMathSciNetGoogle Scholar
  21. Sobel, M., Uppuluri, V.R.R., Franskowski, K. Selected tables in mathematical statistics. Am. Math. Soc. Dirichlet Distribution-Type I. (IMS ed.) (1977)Google Scholar
  22. Weiss, L.: The normal approximation to the multinomial with an increasing number of classes. Naval Res. Logist. Q. 23, 139–149 (1976)CrossRefMATHGoogle Scholar
  23. Young, D.H.: Two alternatives to the standard χ 2 test of the hypothesis of equal cell frequencies. Biometrika 49, 107–116 (1962)MATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA
  2. 2.Department of Applied and Computational Mathematics and StatisticsUniversity of Notre DameNotre DameUSA
  3. 3.Department of Risk Management and InsuranceGeorgia State UniversityAtlantaUSA

Personalised recommendations